What is an allergic reaction on the skin?
The skin is the largest organ of the human body. It can be allergic to a wide variety of substances. As different as the substances to which an allergic reaction of the skin can occur, so different are the manifestations of the allergic reaction on the skin.
In most cases, an allergic reaction of the skin appears in the form of a rash. However, not all rashes are the same. A rash of the skin is called exanthema in medical jargon. Some of the possible rashes associated with an allergic reaction include pimples, pustules, blisters, redness, weeping or dry eczema and wheals. Most allergic skin reactions are accompanied by itching, but occasionally an allergic rash without itching may occur.
Allergic reactions in the skin area can have various causes. Some people are extremely sensitive to many substances, while others are very insensitive. In most cases, allergic rashes of the skin are so-called contact allergies.
This means that the skin reacts allergically after contact with a certain substance. Contact allergies are among the allergies of the delayed type. This means that the allergic symptoms do not occur immediately after contact with the allergen, but sometimes hours or days later.
Typical allergens that can trigger an allergic reaction in the sense of a contact allergy in the skin area are, for example, fragrances such as those contained in cosmetics or fabric softeners. Metals such as nickel, preservatives, essential oils, plants such as arnica or chamomile whose extracts are also contained in numerous cosmetics, detergents or latex. The allergic reaction takes place in two steps: In the first step the body’s own immune system is sensitized to the allergen in question.
This phase proceeds silently, i.e. unnoticed by the person affected. Only the renewed contact with the allergen then leads to an allergic reaction. However, an allergic reaction of the skin does not only occur in the context of contact allergies but also, for example, in food allergies, hay fever, allergies to house dust mites or animal hair and drug allergies.
Numerous medicines, including various antibiotics, can trigger an allergic reaction of the skin. However, this is not a contact allergy but a so-called drug exanthema. This is also a delayed-type allergy.
After a primary silent sensitization phase, renewed contact with the allergen leads to a rash that begins about 48 hours after contact with the allergen. In the case of antibiotic use, this means that the rash appears about 2 days after the start of antibiotic use. Amoxicillin is an antibiotic that belongs to the group of penicillins.
Patients with known penicillin allergy should therefore not take Amoxicillin. The drug exanthema triggered by amoxicillin can manifest itself on the skin through various rashes. Usually the rash is localised in the area of the trunk and thighs and is spotty and pink to red in colour.
It is often accompanied by itching. After stopping the antibiotic, it takes a few days for the rash to subside. .